Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Evolution Galerkin methods for hyperbolic systems in two space dimensions


Authors: M. Lukácová-Medvid'ová, K. W. Morton and G. Warnecke
Journal: Math. Comp. 69 (2000), 1355-1384
MSC (1991): Primary 35L05, 65M06; Secondary 35L45, 35L65, 65M25, 65M15
DOI: https://doi.org/10.1090/S0025-5718-00-01228-X
Published electronically: February 23, 2000
MathSciNet review: 1709154
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

The subject of the paper is the analysis of three new evolution Galerkin schemes for a system of hyperbolic equations, and particularly for the wave equation system. The aim is to construct methods which take into account all of the infinitely many directions of propagation of bicharacteristics. The main idea of the evolution Galerkin methods is the following: the initial function is evolved using the characteristic cone and then projected onto a finite element space. A numerical comparison is given of the new methods with already existing methods, both those based on the use of bicharacteristics as well as commonly used finite difference and finite volume methods. We discuss the stability properties of the schemes and derive error estimates.


References [Enhancements On Off] (What's this?)

  • 1. J.P. Benqué, G. Labadie, and J. Ronat, A new finite element method for the Navier-Stokes equations coupled with a temperature equation. In T. Kawai, editor, Proceedings of the Fourth International Symposium on Finite Element Methods in Flow Problems, North-Holland, 1982, pp. 295-301.
  • 2. A. Brandt and S. Ta'asan, Multigrid solutions to quasi-elliptic schemes, In Earll. M. Murman and Saul Abarbanel, editors, Progress and Supercomputing in Computational Fluid Dynamics, Proceedings of the U.S.-Israel Workshop 1984, Birkhauser 1985. MR 88m:65185
  • 3. D.S. Butler, The numerical solution of hyperbolic systems of partial differential equations in three independent variables, Proc. Roy. Soc. 255A (1960), 233-252. MR 22:10193
  • 4. P.G. Ciarlet, The Finite Element Method for Elliptic Problems,
    North-Holland, Amsterdam, 1978. MR 58:25001
  • 5. P.N. Childs and K.W. Morton, Characteristic Galerkin methods for scalar conservation laws in one dimension, SIAM J. Numer. Anal. 27 (1990), 553-594. MR 91e:65115
  • 6. M.C. Cline and J.D. Hoffman, Comparison of characteristic schemes for three-dimensional, steady, isentropic flow, AIAA J. 10(11) 1972, 1452-1458.
  • 7. R. Courant and D. Hilbert, Methods of Mathematical Physics, Interscience Publishers, 1962. MR 25:4216
  • 8. J. Douglas and T.F. Russell, Numerical methods for convection-dominated diffusion problems based on combining the method of characteristics with finite element or finite difference procedures, SIAM J. Numer. Anal. 19 (1982), 871-885. MR 84b:65093
  • 9. M. Fey, Ein echt mehrdimensionales Verfahren zur Lösung der Eulergleichungen, Dissertation, ETH Zürich, 1993.
  • 10. M. Fey and R. Jeltsch, A simple multidimensional Euler scheme, Proceedings of the First European Computational Fluid Dynamics Conference, ECCOMAS'92 vol.I, Ch.Hirsch et.al., editors, Elsevier Science Publishers, Amsterdam, 1992.
  • 11. T.N. Krishnamurti, Numerical integration of primitive equations by a quasi-Lagrangian advective scheme, J. Appl. Meteorology 1 (1962), 508-521.
  • 12. P. Lesaint, Numerical solution of the equation of continuity, In J.J.H. Miller, editor, Topics in Numerical Analysis III, Academic Press, 1977, pp. 199-222. MR 58:31920
  • 13. R.J. LeVeque, Cartesian grids and rotated difference methods for multi-dimensional flow, Proceedings of the Int. Conf. Sci. Comput. (Hangzhou, China, 1991), Ser. Appl. Math., 1 (1992), pp. 76-85. MR 93g:65119
  • 14. P. Lin, K.W. Morton, and E. Süli, Euler characteristic Galerkin scheme with recovery, RAIRO Modél. Math. Anal. Numér. 27(7) (1993), 863-894. MR 94m:65162
  • 15. P. Lin, K.W. Morton, and E. Süli, Characteristic Galerkin schemes for scalar conservation laws in two and three space dimensions, SIAM J. Numer. Anal. 34(2) (1997), 779-796. MR 99b:65118
  • 16. M. Lukácová-Medvi1=d to 1.051d'ová, K.W. Morton, and G. Warnecke, The second order evolution Galerkin schemes for hyperbolic systems, In preparation.
  • 17. M. Lukácová-Medvi1=d to 1.051d'ová, K.W. Morton, and G. Warnecke, On the evolution Galerkin method for solving multidimensional hyperbolic systems, Proceedings of the Second European Conference on Numerical Mathematics and Advanced Applications (ENUMATH), World Scientific Publishing Company, Singapore, 1998, pp. 445-452.
  • 18. K.W. Morton, Approximation of multidimensional hyperbolic partial differential equations, In I.S. Duff and G.A. Watson, editors, Procedings of the State of the Art in Numerical Analysis Conference, OUP, 1997, pp. 473-502. MR 99e:65142
  • 19. K.W. Morton, Numerical Solution of Convection-Diffusion Problems, Applied Mathematics and Mathematical Computation vol. 12, Chapman & Hall, London, 1996. MR 98b:65004
  • 20. K.W. Morton, On the analysis of finite volume methods for evolutionary problems, SIAM J. Numer. Anal. 35(6) (1998), 2195-2222. MR 99m:65172
  • 21. K.W. Morton and P.L. Roe, Vorticity-preserving Lax-Wendroff type schemes for the system wave equation, submitted for publication.
  • 22. S. Ostkamp, Multidimensional characterisitic Galerkin schemes and evolution operators for hyperbolic systems, PhD thesis, Universität Hannover, 1995. MR 97e:65098
  • 23. S. Ostkamp, Multidimensional characterisitic Galerkin schemes and evolution operators for hyperbolic systems, Math. Meth. Appl. Sci. 20 (1997), 1111-1125. MR 98g:65093
  • 24. O. Pironneau, On the transport-diffusion algorithm and its application to the Navier-Stokes equations, Numer. Math. 38 (1982), 309-332. MR 83d:65258
  • 25. P. Prasad and R. Ravindran, Canonical form of a quasilinear hyperbolic system of first order equations, J. Math. Phys. Sci. 18(4) (1984), 361-364. MR 87c:35108
  • 26. A.S. Reddy, V.G. Tikekar, and P. Prasad, Numerical solution of hyperbolic equations by method of bicharacteristics, Journal of Mathematical and Physical Sciences 16(6) (1982), 575-603. MR 84h:65094
  • 27. A. Staniforth and J. Côté, Semi-Lagrangian integration schemes and their application to environmental flows, Monthly Weather Rev. 119(9) (1991), 2206-2223.
  • 28. E. Süli, Convergence and nonlinear stability of the Lagrange-Galerkin method for the Navier-Stokes equations, Numer. Math. 53 (1988), 459-483.
  • 29. M. Tanguay, A. Simard, and A. Staniforth, A three-dimensional semi-Lagrangian scheme for the Canadian regional finite-element forecast model, Monthly Weather Rev. 117 (1989), 1861-1871.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (1991): 35L05, 65M06, 35L45, 35L65, 65M25, 65M15

Retrieve articles in all journals with MSC (1991): 35L05, 65M06, 35L45, 35L65, 65M25, 65M15


Additional Information

M. Lukácová-Medvid'ová
Affiliation: Institut für Analysis und Numerik, Otto-von-Guericke-Universität Magdeburg, Universitätsplatz 2, 39106 Magdeburg, Germany
Address at time of publication: Department of Mathematics, Faculty of Mechanical Engineering, Technical University Brno, Technická 2, 61639 Brno, Czech Republic
Email: Lukacova@fme.vutbr.cz

K. W. Morton
Affiliation: Department of Mathematical Sciences, University of Bath, Bath BA2 7AY, United Kingdom (also Oxford University Computing Laboratory)
Email: Bill.Morton@comlab.ox.ac.uk

G. Warnecke
Affiliation: Institut für Analysis und Numerik, Otto-von-Guericke-Universität Magdeburg, Universitätsplatz 2, 39106 Magdeburg, Germany
Email: Gerald.Warnecke@mathematik.uni-magdeburg.de

DOI: https://doi.org/10.1090/S0025-5718-00-01228-X
Keywords: Genuinely multidimensional schemes, hyperbolic systems, wave equation, Euler equations, evolution Galerkin schemes
Received by editor(s): January 2, 1998
Received by editor(s) in revised form: January 4, 1999
Published electronically: February 23, 2000
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society